MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WATCHMAN; SYSTEM, APPENDAGE CLOSURE, LEFT ATRIAL

BOSTON SCIENTIFIC CORPORATION WATCHMAN; SYSTEM, APPENDAGE CLOSURE, LEFT ATRIAL
Model Number M635WU24060
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Stroke/CVA (1770); Dyspnea (1816); Muscle Weakness/Atrophy (1967); Thrombosis/Thrombus (4440); Cough (4457)
Date of Event 08/15/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported cerebral vascular accident (cva) and thrombosis occurred.A left atrial appendage (laa) closure procedure was performed, and a 24mm watchman laa closure device was implanted in (b)(6) 2020.The patient was discharged on warfarin and aspirin (asa) 81mg.A transesophageal echocardiogram (tee) performed on (b)(6) 2020 noted no thrombus on the device or leak and no position change.The patient was transitioned to dual antiplatelet therapy (dapt).Clopidogrel was discontinued on (b)(6) 2021, and patient continued asa 81mg daily.On (b)(6) 2023, the patient was evaluated for right sided weakness and diagnosed with stroke (lacunar infarct) on (b)(6) 2023.No tee was completed at this time.The patient was seen by neurology who felt that it was unlikely cardioembolic.Echocardiogram performed on (b)(6) 2025 made no mention of the device or problems seen on the device.On (b)(6) 2026, the patient presented to the emergency room for evaluation of shortness of breath and a cough.Computed tomography angiography (cta) of pulmonary arteries was completed to rule out pericardial effusion.No effusion was present, but there was suspicious dense tissue around the closure device.On (b)(6) 2025, echocardiography was completed as well as a transesophageal echocardiography (tee) and the pre-existing small pfo with intermittent bidirectional shunting was noted, along with a large mobile echo dense mass covering the entire atrial surface of the closure device.An infectious disease workup is ongoing; however, there is low suspicion the mass is vegetation/endocarditis at this time.The patient was placed on systemic anticoagulation for 4 to 6 weeks with repeat imaging (ct laa +/- tee).
 
Additional Manufacturer Narrative
With all the available information, boston scientific (bsc) concludes: device technical analysis the watchman remains implanted; therefore, returned device analysis could not be completed.Device history record review a review was completed of the device history records (dhr) for the watchman, part # m635wu24060 batch # 0025393640.The device was processed through all normal operational conditions and passed all acceptance activities.The dhr review did not identify any deviations or non-conformances that could have contributed to the event.Labeling review there was no evidence to suggest that the device was used in a manner inconsistent with the labeling.Watchman instructions for use (ifu) lists potential complications, risks and adverse events that may be associated with the use of this device which include cerebral vascular accident (cva) (weakness) and thrombosis (dyspnea, cough) (hospitalization, imaging and medication required).Risk review a risk review was completed and confirmed that the events of cerebral vascular accident (cva) (weakness) and thrombosis (dyspnea, cough) were defined in the risk documentation.These event types have been accounted for during product risk analysis to support acceptable risk benefit for the product.Investigation conclusion based on a thorough review of the reported complaint, boston scientific has assigned an investigation conclusion code of known inherent risk of device.
 
Event or Problem Description

Brand Name
WATCHMAN
Common Device Name
SYSTEM, APPENDAGE CLOSURE, LEFT ATRIAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
rachel shields
4100 hamline ave n
arden hills, MN 55112
6512422111
MDR Report Key24393314
Report Number2124215-2026-09393
Device Sequence Number10257900
Product Code NGV
UDI-Device Identifier08714729838234
UDI-Public(01)08714729838234(17)230323(10)25393640
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
P130013
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/16/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/23/2023
Device Model NumberM635WU24060
Device Catalogue NumberM635WU24060
Device Lot Number0025393640
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/11/2026
Supplement Date Received by Manufacturer04/14/2026
Initial Report FDA Received Date02/19/2026
Supplement Report FDA Received Date04/16/2026
Date Device Manufactured03/23/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Hospitalization;
Patient Age79 YR
Patient SexFemale